1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Ephedrine-induced emergence of bipolar symptoms.

Ephedrine-induced emergence of bipolar symptoms.

  1. robin_himself
    Ephedrine is an amphetamine stimulant with mixed-action sympathomimetic properties used in over-the-counter dietary supplements. We present a case of ephedrine-induced mania over a 3-month period in a patient who consumed the recommended dose of a dietary supplement. Ms. H, a 40-year-old woman without prior psychiatric history, presented with 6 weeks of manic symptoms. Six weeks prior, she started the ephedra-containing weight-loss pill Xenadrine (4 pills/day). Within days of initiating Xenadrine, her family noted confusion, difficulty concentrating and falling asleep, and rapid, tangential speech. Despite stopping Xenadrine during hospitalization, manic symptoms continued for 2 weeks. She was stabilized over 20 days on risperidone, divalproex, and temazepam. This case suggests additional significant psychiatric risks beyond the known cardiovascular risks of ephedrine-containing supplements, i.e., these compounds may potentially 'unmask' mood disorders, further reinforcing the FDA's decision to limit their sales.